Hail, Val Verde
- When
- March 24, 10:58 PM CST
- Where
- Val Verde County, 4.21 mi SE of Amistad Res East
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 29.450, -100.960
A thunderstorm produced quarter size hail southeast of Lake Amistad.
An upper level low moved into west Texas and provided lift to generate convection. There was a warm, moist airmass over South Central Texas and a warm front just north of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level low moved into west Texas and provided lift to generate convection. There was a warm, moist airmass over South Central Texas and a warm front just north of the area. The front acted as a focus for convection and some of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 24, 9:11 PM CST, 1 hour 47 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1011 PM CDT Wed Mar 24 2021 .UPDATE... We have updated the forecast to add mention of Tornado Watch #49, which is in effect until 4AM for counties north of HWY 57 and along and west of the I-35 corridor. Clusters of supercells have begun to develop north of the Hill Country and expected to continue to develop over the Edwards Plateau and Hill Country over the next few hours. The potential for these storms becoming severe is likely for this area with the main hazards being very large hail and a few tornadoes possible. As this line of thunderstorms progresses eastward overnight, threats for tornadoes and hail remain but with an increasing chance for damaging straightline winds with any bowing segments. Anticipating convective activity to be on a downward trend and exiting the area by daybreak. && .PREV DISCUSSION... /ISSUED 617 PM CDT Wed Mar 24 2021/ AVIATION... A broken 1200ft ceilings is still holding on for the northern extent of the I-35 corridor. A mix of MVFR/IFR ceilings expected to continue for the next several hours, can't rule out periods of clouds becoming scattered for San Antonio sites this evening. Mid level trough swinging into the region will generate storms out over the Edwards Plateau and Hill Country later this evening and track eastward. Convection should get going near DRT by 03Z and near the I-35 corridor closer to 07Z. Damaging wind gusts and large hail could impact terminals with this activity. Northwesterly windshift and clearing skies around daybreak Thursday with VFR expected for the remainder of the period. PREV DISCUSSION... /ISSUED 532 PM CDT Wed Mar 24 2021/ UPDATE... We have updated the forecast to add the mention of Tornado Watch #47, which is in effect until 10 PM, for Burnet and Llano counties. A warm front located just north of the mentioned counties will likely be the main driver for thunderstorm development over the next several hours. We still expect an active weather pattern overnight, especially along and west of the I-35 corridor. PREV DISCUSSION... /ISSUED 308 PM CDT Wed Mar 24 2021/ SHORT TERM (Tonight through Thursday Night)... An upper level trough is moving across AZ/NM this afternoon. A surface boundary is draped across our CWA from LaGrange to Rocksprings. Winds across the area are generally from the east. Temperatures range from the middle 60s to the middle 80s and dewpoints from the middle 50s to the middle 60s. Skies are clearing from west to east and the higher temperatures are where skies are clear. the upper trough will progress to the northeast tonight. As it does showers and thunderstorms will develop. The morning sounding from DRT showed steep mid-level lapse rates conducive to large hail growth. The question is will storms be able to reach this level. Forecast soundings from different models are in good agreement that surface based storms will develop with CAPE of 2000-2500 j/kg and deep layer effective vertical wind shear of 40-50 kts. In addition low level helicity is forecast to be above 100 m2/s2. These ingredients lead to the possibility of severe thunderstorms tonight. Large hail in the most likely threat with isolated tornadoes possible. The area with the best chance for severe storms will be the Hill Country where SPC has issued an Enhanced Risk. They have issued a Slight Risk for the Edwards Plateau and northern part of the I-35 corridor including the Austin area. South of this area the risk is Marginal including the San Antonio area. Thunderstorms may develop late this afternoon and continue through the evening and into the overnight. The more likely time for convection will be late evening and overnight. Storms will likely start over the southern Edwards Plateau and progress to the southeast. The southern half of the CWA may miss out as the upper trough moves toward the northeast and the forcing for convection may not reach that far south. As the upper feature moves away Thursday, a few showers could linger over the northeast during the morning and then dry weather will return. Northwesterly winds behind the surface boundary will bring drier air. By Thursday evening winds will turn around to easterly and southeasterly and moisture will slowly recover. Temperatures will be seasonably cool Friday morning. LONG TERM (Friday through Wednesday)... All winds should be onshore/SEly by Friday morning but there should a daytime lag in the return of clouds. So with mostly sunny skies all day, a good bump in high temps should occur with highs in the 80s to near 90 area wide. A similar temperature profile may occur for Saturday, but there could be some extra clouds that could hang around and warrant a change in the daytime temp forecast. The next upstream disturbance over the weekend is expected to shear out some when it moves east but the track of the better vorticity remains close enough to generate a round or two of storms and bring down a weak front Sunday. The models trended a bit slower on the upper low and that leaves some lingering rain chances into Monday. Dynamics look to limit the potential for strong storms, but it's hard to rule out a strong storm or two in the part of spring. Warm and dry weather resumes quickly for Monday into the midweek. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 58 76 51 83 62 / 80 20 0 0 0 Austin Bergstrom Intl Airport 58 77 49 84 61 / 80 20 0 0 0 New Braunfels Muni Airport 58 81 50 86 62 / 70 10 0 0 0 Burnet Muni Airport 53 73 49 81 58 / 90 20 0 0 0 Del Rio Intl Airport 56 81 52 89 61 / 40 0 0 0 0 Georgetown Muni Airport 56 74 49 81 60 / 80 20 0 0 0 Hondo Muni Airport 54 82 49 87 60 / 60 - 0 0 0 San Marcos Muni Airport 57 78 48 84 61 / 70 10 0 0 0 La Grange - Fayette Regional 61 78 51 84 64 / 50 20 0 0 0 San Antonio Intl Airport 58 79 52 85 63 / 70 10 0 0 0 Stinson Muni Airport 58 81 51 86 62 / 50 10 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...EWilliams Long-Term...Platt Decision Support...Brady
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1007 PM CDT Wed Mar 24 2021 TXZ171>173-183>194-202>209-217>225-228-260315- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1007 PM CDT Wed Mar 24 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Tornado Watch in effect until 4 am CDT for along and north of the I-35/HWY 57 corridor. Isolated tornadoes, large hail and damaging winds gusts will be possible with any severe thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated fire weather conditions are possible on Thursday afternoon along the Rio Grande. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit storm reports to the National Weather Service.
Special Weather Statement National Weather Service Austin/San Antonio TX 1019 PM CDT Wed Mar 24 2021 TXZ183-184-250400- Val Verde TX-Edwards TX- 1019 PM CDT Wed Mar 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS AND NORTHEASTERN VAL VERDE COUNTIES UNTIL 1100 PM CDT... At 1019 PM CDT, Doppler radar was tracking a strong thunderstorm 17 miles north of Loma Alta, moving northeast at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Us-277 Near The Sutton-Edwards County Line. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 400 AM CDT for south central Texas. LAT...LON 3013 10093 3029 10075 3029 10035 2999 10077 TIME...MOT...LOC 0319Z 228DEG 33KT 3017 10071 PLATT
The Laughlin AFB radar (KDFX), 69 km away, was scanning. The volume nearest the first event began at 04:57 UTC.
20 hail. Local standard time, as filed.
A thunderstorm produced quarter size hail southeast of Lake Amistad.
A thunderstorm produced 1.5 to 2.0 inch diameter hail in Barksdale. The hail fell for about five minutes.
A thunderstorm produced golf ball size hail in Leakey.
A thunderstorm produced quarter to ping pong ball size hail in Leakey.
A thunderstorm produced quarter size hail in Leakey.
A thunderstorm produced 2.0 inch diameter hail in Leakey.
A thunderstorm produced quarter size hail in southern Austin.
A thunderstorm produced quarter size hail near the KXAN studio in Austin.
A thunderstorm produced half dollar size hail at the intersection of Speedway and 31st St. in Austin.
A thunderstorm produced two inch hail in northeastern Austin.
A thunderstorm produced 1.5 to 2.0 diameter inch hail in northeastern Austin.
A thunderstorm produced half dollar size hail in northern Austin.
A thunderstorm produced ping pong ball size in northeastern Austin.
A thunderstorm produced two inch hail at the intersection of Samsung Blvd. and Parmer Ln. in northeastern Austin.
A thunderstorm produced golf ball size hail near the intersection of I-35 and Hwy 183 in the St. John area of Austin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949477, 949478, 949479, 949481, 949482, 949483, 949484, 949485, 949486, 949487, 949488, 949490, 949491, 949492, 949493, 949494, 949495, 949496, 949497, 949498.